Many patients and doctors have shared their concerns about our recent research linking use of larger amounts of common medications that have strong anticholinergic side effects to higher risks for developing pneumonia and dementia, including Alzheimer’s disease. We hope these questions and answers will be helpful:
A: These medications block the action of acetylcholine in the brain and body. Acetylcholine is a neurotransmitter that sends signals in the nervous system. Medications that block acetylcholine’s action can cause side effects including drowsiness, constipation, difficulty urinating, and dry mouth and eyes.
A: In our research, the most commonly used strong anticholinergic medications were older antidepressants like doxepin (Sinequan), first-generation antihistamines like diphenhydramine (Benadryl) and chlorpheniramine (Chlor-Trimeton), and antimuscarinics for bladder control like oxybutynin (Ditropan). Diphenhydramine (Benadryl in the United States) is often found in common sleep aids as well.
A: Not necessarily. Many people who take these medications will never develop dementia or pneumonia. The risks that we found are at the population level. For instance, we estimated that on average, people taking at least 10 mg/day of doxepin, 50 mg/day of diphenhydramine, 4 mg/day of chlorpheniramine, or 5 mg/day of oxybutynin every day for more than three years would be at greater risk for developing dementia. We found that this level of use was associated with a 10-percentage-point increase in the probability that an exposed person will experience dementia onset before an unexposed person. But this population-based risk doesn’t mean every person who has ever used anticholinergic medications at that level will get dementia, and age is the strongest risk factor for dementia. Likewise, despite the well-established population-level link between smoking and lung cancer, some people who’ve never smoked get lung cancer, while many smokers never develop the disease.
A: Sometimes providers have to prescribe a medication with anticholinergic effects because it is best for their patient. And no one should stop taking any prescribed therapy without consulting their health care provider. But together, patients and providers can weigh the pros and cons and make decisions in a shared way. They can look for chances to use fewer anticholinergic medications, or to use them at the lowest effective dose for a shorter time—and monitor the therapy regularly to ensure it’s working, and stop the therapy if it’s ineffective. They can also discuss possible alternatives to these drugs.
A: It depends on what you’re taking, and why:
A: Yes. Many people, particularly older people, take several medications, and they should review the list regularly with their providers to identify potential risks. It’s especially important for people to tell their providers about any over-the-counter medications that they are taking. People often assume over-the-counter medicines must be safe for them, but this isn’t always true. Some medications can interact with each other in bad ways. Many medications—including some available without a prescription, such as over-the-counter sleep aids or cold remedies—have strong anticholinergic effects.
A: No. It’s best not to take an anticholinergic drug while also taking a cholinesterase inhibitor, a common medication for Alzheimer’s disease. Cholinesterase inhibitors—donepezil, galantamine, and rivastigmine—have the opposite effect from anticholinergic drugs: inhibiting the breakdown of acetylcholine. Thus, taking the two together could prevent the cholinesterase inhibitor from working.
A: Some medications have stronger anticholinergic effects than others. But here we present the list of strong anticholinergic medications that we used in our research.
by Sascha Dublin, MD, PhD; Shelly Gray, and Eric B. Larson, MD, MPH
Dr. Dublin is a Group Health physician, GHRI associate investigator, and affiliate associate professor of epidemiology at the University of Washington (UW) School of Public Health. Dr. Gray is a professor, the vice chair of curriculum and instruction, and director of the geriatric pharmacy program at the UW School of Pharmacy. Dr. Larson is vice president for research at Group Health, and executive director of Group Health Research Institute and a clinical professor of medicine at the UW School of Medicine and of health services at the UW School of Public Health.